Illinois, 2022

Heavy Snow in Illinois, February 1 to 3, 2022

February 1 to 3, 2022 · NWS LSX · 17 events in 17 counties and zones

A cold front, that was draped northeast-southwest across western Iowa and eastern Nebraska/Kansas, moved south and entered the county warning area during the morning of February 1st. Broad moist isentropic ascent and overrunning precipitation developed across the entire county warning area gradually through the late morning into the afternoon of February 1st, with the baroclinic zone initially…

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front, that was draped northeast-southwest across western Iowa and eastern Nebraska/Kansas, moved south and entered the county warning area during the morning of February 1st. Broad moist isentropic ascent and overrunning precipitation developed across the entire county warning area gradually through the late morning into the afternoon of February 1st, with the baroclinic zone initially serving as the focus for rain. This first round of precipitation stayed nearly all rain, but snow did begin to mix with rain in northern Missouri and west-central Illinois during the afternoon hours of February 1st as colder air advanced south behind the front. The cold air became more established in the northwest half of the CWA with wet snow and a snowfall rate approaching 1/hr across parts of northeast Missouri and west central Illinois north of the I-70 corridor during the early morning hours of February 2nd. The first round brought a wide swath of at least 6-10 inches of snow (with some sleet mixed in) across central/east-central Missouri and west-central Illinois. A second round of heavy snow fell along and south of the I-70 corridor with snowfall rates in excess of 0.5 per hour and occasionally brief periods of 1.5 per hour on Thursday, February 3rd. An additional 6-8 of snow fell in this area during the morning/afternoon hours of February 3rd with lighter snowfall over northeast Missouri and west central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 1, 6:08 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 1, 6:08 PM CST, 2 hours 22 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
608 PM CST Tue Feb 1 2022

.SHORT TERM... (Through Thursday) Issued at 307 PM CST Tue Feb 1
2022

Key Messages:

1. Event Occurrence: Confidence remains high that a significant
winter storm will move through the Mid-Mississippi Valley beginning
tonight and ending on Thursday afternoon/evening

2. Impacts: Significant accumulations greater than 6" of wet, heavy
snow remains likely across a majority of the forecast area, falling
mainly between Wednesday and Thursday. A corridor of greater than
12" of snow is a very real possibility north of the I-44 corridor in
Missouri and the I-70 corridor in Illinois. Ice accretion in excess
of 0.10" is expected across southeastern Missouri and southern
Illinois, and combined with breezy conditions during and after the
event could result in isolated power outages.

3. P-Type: North of the I-44(MO)/I-70(IL) corridor, rain is expected
to transition to snow this evening and tonight. Along the I-44(MO)/I-
70(IL), rain will transition to a wintry mix tomorrow morning before
eventually switching to all snow. South of the I-44(MO)/I-70(IL)
corridor, rain will transition to a wintry mix in the late morning
tomorrow before switching to all snow by early Thursday morning.
This is the region in which ice accumulations are the most likely.

4. Longevity/Timing: The system is still expected to exit the region
during the day Thursday, though light snow could linger in its wake,
particularly east of the Mississippi River.

5. What's Changed: Snow/sleet amounts are slightly higher, ice
amounts are slightly lower.

6. Remaining Uncertainty: The main source of uncertainty remains the
transition from rain to wintry mix to snow, especially along the I-
44(MO)/I-70(IL) corridor. If the transition takes slightly longer
than expected, we could see more sleet, and this would eat into our
forecasted snow totals.

Forecast details:

Upper level flow over the central CONUS has become more
southwesterly over the last 12 hours in response to a deepening
trough over the western CONUS. This has opened us up to a series of
embedded/weak shortwaves, along with increasingly favorable jet
dynamics as the northern and southern stream jet streaks begin to
couple over the Mid-Mississippi Valley. Beneath all this, a cold
front has pushed into the region and as of 2pm was draped from
roughly Quincy, IL to Columbia, MO. The combination of frontal
forcing and increasing support for ascent in the mid and upper
levels has allowed for widespread rain to blossom across the
northern half of the forecast area today with more scattered showers
further south.

Confidence remains high that precipitation will continue along the
front this evening and into tomorrow morning due to increasing moist
isentropic ascent along the front and favorable upper level
dynamics. As the front continues to push south this evening, cooler
air will begin to transition the rain over to a wintry mix and
eventually all snow in most areas north of roughly I-44 in MO and I-
70 in IL by sunrise Wednesday morning. Areas from roughly Columbia
to Quincy may see more than 4" of snow by the start of the morning
commute, with more snow containing through the morning.

Further south, guidance continues to indicate that the front will
have a harder time dislodging the warm air above the surface. This
will result in a prolonged period tomorrow morning in which we'll
have a nose of above-freezing temperatures just a few thousand feet
above sub-freezing surface temperatures, likely in the vicinity of
that I-44(MO)/I-70(IL) corridor. Unfortunately, guidance also
continues to show minor differences in the evolution of the near-
freezing air in this area, and this represents the largest source of
uncertainty in the forecast. Wherever the warm nose does linger,
we'll are expecting to see several hours of a wintry mix, with snow
favored to the north, freezing rain favored to the south, and sleet
favored along the axis of the transition zone. If the cold air takes
longer than expected to erode the warm nose along I-44/I-70, we'll
see more sleet than we're currently forecasting in that area, which
would reduce snowfall amounts.

The warm nose will continue to erode/shift south tomorrow afternoon
and evening allowing for even more of the forecast area to
transition to all snow. The exception will be in SE MO and SW IL,
where mixed precipitation will linger into the night. The most
recent forecast soundings depict more rapid cooling in the lower
levels and a quicker switch from freezing rain to sleet in these
areas, so I've reduced ice accumulations somewhat from previous
forecasts. Additionally, forcing will wane a bit in the afternoon
and evening as isentropic ascent tapers and jet positioning becomes
less favorable. This in turn will diminish precipitation area-wide
during this period, though it appears likely that at least on and
off precipitation will linger for much of the CWA.

By early Thursday morning, the upper trough and associated cyclone
will finally move through the region. Guidance continues to track
the surface low south of the region, with the 850 low tracking
through the Ohio River Valley. The frontogenetical forcing on the
back side of this low, along with increasing upper level divergence
in the right entrance region of a jet streak, should ramp
precipitation rates back up early Thursday. By this time, the vast
majority of the region will be cold enough to support all snow until
the precipitation ends on Thursday afternoon/evening as the low
departs the area. The axis of heaviest snow from this second round
is expected to be a bit further south than the first round, this
time along and south of the I-44/I-70 corridor, though additional
accumulations are still expected further north.

BSH

.LONG TERM... (Thursday night through Next Tuesday) Issued at 307
PM CST Tue Feb 1 2022

Low temps Thursday night/early Friday morning will be largely
dependent on how quickly clouds clear from northwest to southeast.
Northeastern MO and west-central IL are favored to experience the
greatest radiational cooling with at least some clearing of clouds
by early Friday morning and slackening of winds from an arriving
high pressure center amidst the fresh, likely deep, snow cover.
Therefore, this area is anticipated to see Friday morning low temps
around or below 0 F. To the south, clouds are favored to remain more
abundant, preventing greater radiational cooling, but temps could
still fall to the single digits or low 10s F. At upper levels on
Friday, a trough will pass north of the CWA, with large-scale
deformation at its southern end initially resulting in formation of
a closed low across the Southern Plains. However, confluent upper-
level flow between these features should favor large-scale
subsidence over the CWA and tranquil conditions.

Saturday through Tuesday

The surface high pressure will remain positioned across the region
into Saturday, allowing for very efficient radiational cooling
Friday night into early Saturday morning, owing to the recent snow
cover, light winds, and mostly clear skies. Global model guidance
agree that the aforementioned upper-level confluent flow over the
CWA should act as northern bound to the closed low's potential
track, keeping it to the south. Instead, the high pressure center
and preexisting cold airmass will remain dominant, but guidance
remains split on how modified the cold airmass will become by
Saturday with NBM interquartile temp ranges spanning 10 to 15 F.
Given the persisting snow cover, the colder end of guidance appears
more likely to verify with temps remaining below average, albeit
moderating some from Thursday and Friday.

An upper-level trough, as a product of several embedded shortwave
troughs, is forecast to propagate through the Central Plains and
Midwest Sunday into Monday, forcing a cold front through the region
on Sunday. None of the EPS and GEFS members depict measure precip
across the CWA during this timeframe, with both moisture and ascent
remaining limited. However, non-measurable precip cannot be ruled
out. Instead, the main impact will likely be a brief shot of cold
air Sunday night into Monday morning. Early next week, upper-level
flow is advertised to become northwesterly in the wake of the upper-
level trough, potentially navigated by an upper-level shortwave
trough/Alberta clipper.

Pfahler

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 547 PM CST Tue Feb 1 2022

A broad area of cloud cover encompasses the region with a mix of
VFR and MVFR ceilings. Radar trends have shown the development of
precipitation continuing to expand in coverage out of the
southwest. Much of the activity is light with pockets of moderate
rain resulting in 2SM-4SM visibility reductions. A cold front is
currently pushing northwest to southeast with winds turning
northerly behind the boundary. This has already taken place over
KCOU, KJEF and KUIN with metro terminals shifting over the next
hour or so (through 01z).

The main concern will then be the progress of the cold air. Latest
observations and reports reveal that rain has already begun to
transition to sleet and snow over portion of northeast Missouri
and west-central Illinois. A few observations from KUIN noted UP
with dropping dewpoints suggesting the transition will not be far
behind the release of this update. This may be 1-2 hours quicker
than forecast, but how this translates southward will have to be
monitored.

This transition will continue to push southeast in the overnight
period with KCOU/KJEF changing to a snow/sleet mix, then quickly
to snow between 04z and 07z. Metro terminals will hang onto rain
slightly longer with the transition expected between 08z and 10z.
This will all be accompanied by IFR ceilings, potentially reduced
to LIFR in some instances, where pockets of more robust SN/PL
exists. Visibility restriction will most likely be in the 1SM to
3SM range for much of the time with some indications that 1/4SM to
3/4SM will be possible from early to mid-morning.

Once the transition occurs, snow will become the predominant
precipitation type through the day Wednesday. There will be a
lull in activity during the afternoon and early evening, when
precipitation may not entirely shut off, but will be light enough
to pause any accumulations and a brief period of MVFR conditions.
The next wave will then move in late in the evening, posing an
additional threat for accumulating snow from central MO through
metro terminals. KUIN will likely remain north of high impacts
with IFR/LIFR being more likely from KCOU/KJEF to KSTL/KSUS/KCPS.

SPECIFICS FOR KSTL:

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Warning from midnight tonight to noon CST Thursday
     for Crawford MO-Franklin MO-Gasconade MO-Jefferson MO-
     Lincoln MO-Osage MO-Saint Charles MO-Saint Louis City MO-
     Saint Louis MO-Warren MO-Washington MO.

     Winter Storm Warning from 6 AM Wednesday to midnight CST
     Thursday night for Iron MO-Madison MO-Reynolds MO-Saint
     Francois MO-Sainte Genevieve MO.

     Winter Storm Warning until 6 AM CST Thursday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Shelby
     MO.

IL...Winter Storm Warning from midnight tonight to noon CST Thursday
     for Bond IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Monroe IL-Montgomery IL-
     Saint Clair.

     Winter Storm Warning from 6 AM Wednesday to midnight CST
     Thursday night for Marion IL-Randolph IL-Washington IL.

     Winter Storm Warning until 6 AM CST Thursday for Adams IL-Brown
     IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Feb 1, 3:21 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
321 PM CST Tue Feb 1 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-022130-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
321 PM CST Tue Feb 1 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A major winter storm will begin tonight across the region, with
significant accumulations of snow across northeastern and central
Missouri as well as west-central Illinois, and sleet and freezing
rain along and south of I-44 in Missouri and I-70 in Illinois.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A major winter storm will continue through Thursday morning
with significant accumulations of snow as well as sleet and freezing
rain. The most significant ice accretion from freezing rain is
expected to be across southeastern Missouri and southwestern Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow and ice totals to the National
Weather Service.

Pfahler

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Adams

When
February 1, 8:30 PM CST to February 2, 3:00 PM CST
Where
Adams forecast zone
Reported by
Broadcast Media
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Between 8 to 12 inches of snow fell across Adams County.

Heavy Snow, Brown

When
February 1, 8:30 PM CST to February 3, 9:45 AM CST
Where
Brown forecast zone
Reported by
Public
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Between 8 to 12 inches of snow fell across Brown County.

Heavy Snow, Pike

When
February 1, 8:30 PM CST to February 3, 9:45 AM CST
Where
Pike forecast zone
Reported by
Public
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Between 8 to 10 inches of snow fell across Pike County.

Heavy Snow, Calhoun

When
February 2, 1:00 AM CST to February 3, 4:00 PM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Up to a quarter of an inch of sleet as well as a couple inches of snow was reported in parts of Calhoun County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall ranged from 6 to 8 inches.

Heavy Snow, Greene

When
February 2, 1:00 AM CST to February 3, 4:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Up to a quarter of an inch of sleet as well as a couple inches of snow was reported in parts of Greene County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall ranged from 6 to 8 inches.

Heavy Snow, Jersey

When
February 2, 1:00 AM CST to February 3, 4:00 PM CST
Where
Jersey forecast zone
Reported by
COOP Observer
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Up to a quarter of an inch of sleet as well as a couple inches of snow was reported in parts of Jersey County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall ranged from 6 to 9 inches.

Heavy Snow, Macoupin

When
February 2, 1:00 AM CST to February 3, 4:00 PM CST
Where
Macoupin forecast zone
Reported by
COOP Observer
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Up to a quarter of an inch of sleet as well as a couple inches of snow was reported in parts of Macoupin County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall ranged from 6 to 9 inches.

Heavy Snow, Montgomery

When
February 2, 1:00 AM CST to February 3, 4:00 PM CST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Up to a quarter of an inch of sleet as well as a couple inches of snow was reported in parts of Montgomery County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall ranged from 6 to 8 inches.

Heavy Snow, Madison

When
February 2, 1:00 AM CST to February 3, 4:00 PM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Up to a quarter of an inch of sleet as well as a couple inches of snow was reported in parts of Madison County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall ranged from 5 to 11.5 inches.

Heavy Snow, Bond

When
February 2, 1:00 AM CST to February 3, 4:00 PM CST
Where
Bond forecast zone
Reported by
COOP Observer
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Up to a quarter of an inch of sleet as well as a couple inches of snow was reported in parts of Bond County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall of 6 to 8 inches.

Heavy Snow, Fayette

When
February 2, 1:00 AM CST to February 3, 4:00 PM CST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Up to a quarter of an inch of sleet as well as a couple inches of snow was reported in parts of Fayette County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall of 6 to 8 inches.

Heavy Snow, St. Clair

When
February 2, 1:00 AM CST to February 3, 5:00 PM CST
Where
St. Clair forecast zone
Reported by
COOP Observer
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Around half an inch of sleet was reported in parts of St. Clair County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall ranged from 5 to 7 inches.

Heavy Snow, Clinton

When
February 2, 1:00 AM CST to February 3, 5:00 PM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Around half an inch of sleet was reported in parts of Clinton County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall ranged from 5 to 7 inches.

Heavy Snow, Monroe

When
February 2, 1:00 AM CST to February 3, 5:00 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Over half an inch of sleet was reported in parts of Monroe County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall ranged from 6 to 8 inches.

Heavy Snow, Randolph

When
February 2, 6:00 AM CST to February 3, 7:00 PM CST
Where
Randolph forecast zone
Reported by
COOP Observer
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Around half an inch of sleet was reported in parts of Randolph County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall ranged from 5.5 to 6.5 inches.

Heavy Snow, Washington

When
February 2, 7:00 AM CST to February 3, 8:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Around half an inch of sleet was reported in parts of Washington County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall ranged from 7.5 to 9.5 inches.

Heavy Snow, Marion

When
February 2, 7:00 AM CST to February 3, 8:00 PM CST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

There were two rounds of precipitation with this system. The first round was rain changing to a mix of sleet and snow, then another round of heavy snow. Around half an inch of sleet was reported in parts of Marion County during the morning hours of February 2nd. With the second round of precipitation, storm total snowfall ranged from 3.5 to 8 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010162, 1010164, 1010165, 1014262, 1014263, 1014264, 1014265, 1014266, 1014267, 1014268, 1014269, 1014270, 1014271, 1014272, 1014273, 1014274, 1014275.